Mississippi, 2016

Flash Flooding and Hail in Mississippi, April 14, 2016

April 14, 2016 · NWS JAN · 14 events in 8 counties and zones

Showers and thunderstorms developed in association with an upper low pressure system. Some of these storms produced large hail, damaging winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with an upper low pressure system. Some of these storms produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 14, 9:23 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 14, 9:23 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1023 AM CDT THU APR 14 2016

.UPDATE...
SEEN VIA WATER VAPOR IMAGERY...THE UPPER LOW IS CENTERED OVER LITTLE
ROCK AR CURRENTLY. SOME STORMS HAVE FORMED ON THE SOUTHERN PERIPHERY
OF THE LOW THIS MORNING IN NORTHEAST LA. THERE IS ENOUGH CAPE AND
LAPSE RATE TO GET SOME SMALL HAIL...UP TO QUARTER SIZE...OUT OF
THESE AND PERHAPS SOME GUSTY WINDS BUT DO NOT EXPECT MUCH MORE THAN
THAT WITH THESE SCATTERED STORMS TODAY. IF THESE STORMS DO MANAGE TO
GET MORE ORGANIZED...COULD SOME DAMAGING WIND GUSTS.

ADJUSTED THE MORNING POPS BASED ON CURRENT TRENDS AND HI-RES MODEL
OUTPUT. THE TEMP FORECAST LOOKS PRETTY GOOD THOUGH. HIGHS IN THE LOW
70S SEEM ABOUT RIGHT WITH HEAVY CLOUD COVER AND SCATTERED RAIN
THROUGHOUT THE DAY. /10/

&&

.AVIATION...
VISIBILITIES ARE IMPROVING AS FOG CONTINUES TO DISSIPATE ACROSS THE
AREA THIS MORNING. HOWEVER...A CONGLOMERATION OF LOW CLOUDS AND
CONVECTION THROUGHOUT THE NEXT 24 HOURS WILL RESULT IN MAINLY MVFR
FLIGHT CATEGORIES AT MOST SITES. SOME BRIEF PERIODS OF IFR/LIFR
CONDITIONS ARE POSSIBLE IF HEAVIER CONVECTION IS OBSERVED ON-STATION.
A FEW SEVERE STORMS ARE ALSO POSSIBLE LATE THIS MORNING THROUGH THIS
AFTERNOON ACROSS THE AREA. HAIL TO THE SIZE OF QUARTERS AND GUSTY
WINDS WILL BE POSSIBLE WITH THESE SEVERE STORMS. PREVAILING WINDS
TODAY AND OVERNIGHT WILL BE FROM THE EAST BETWEEN 3- 8 KNOTS. /19/

&&

.PREV DISCUSSION... /ISSUED 451 AM CDT THU APR 14 2016/

DISCUSSION...

TODAY THROUGH FRIDAY NIGHT...

VERY MOIST BOUNDARY LAYER CONDITIONS AND COOL NORTHEAST FLOW ARE
LEADING TO FOG IN THE PINE BELT REGION - CURRENTLY MONITORING FOR
PATCHY DENSE FOG POTENTIAL IN THE NEXT FEW HOURS. FOR NOW THERE IS
JUST ENOUGH MIXING TO KEEP VISIBILITY ABOVE A QUARTER MILE.

LATER TODAY...MODEST LIFT ASSOCIATED WITH AN UPPER LOW COMBINED WITH
AN UNSTABLE AIRMASS AND SUBSTANTIAL DEEP LAYER SHEAR WILL RESULT IN A
LIMITED THREAT FOR A FEW SEVERE STORMS IN THE ARKLAMISS. WHILE THE
FORECAST AREA IS CURRENTLY VOID OF CONVECTIVE PRECIPITATION...MOST
GUIDANCE INDICATES THAT INCREASING CYCLONIC FLOW AND LOW LEVEL WARM
ADVECTION ON THE SOUTHERN PERIPHERY OF THE UPPER LOW WILL PROVIDE
SUFFICIENT LIFT AND MOISTURE TO INITIATE THUNDERSTORM
ACTIVITY...ESPECIALLY BY THE AFTERNOON.

LOW LEVEL FLOW IS NOT STRONG...BUT EFFECTIVE DEEP LAYER BULK SHEAR
OF ~35KTS SHOULD HELP TO ORGANIZE CLUSTERS OF STORMS AND PERHAPS
GENERATE A FEW DISCRETE CELLS. COLD AIR ALOFT WILL RESULT IN STEEP
LAPSE RATES IN THE HAIL PRODUCING LAYER. THE GFS INDICATES LOW...BUT
NOT INSIGNIFICANT...LARGE HAIL PARAMETER AND SHIP VALUES. WILL
INDICATE A LIMITED THREAT TODAY IN THE HWO/GRAPHICS FOR MARGINALLY
SEVERE HAIL AND SOME WIND GUST POTENTIAL GIVEN THE STRONG DEEP LAYER
FLOW AND POTENTIAL STORM ORGANIZATION. CONFIDENCE IN RAINFALL IS
RATHER LOW TODAY DUE TO UNCERTAIN MESOSCALE INFLUENCES AND POTENTIAL
SFC FOCI...BUT PERSISTENT AREAS OF LIFT COULD SUPPORT SOME LOCALLY
HEAVY RAIN AREAS.

AS WE GO INTO TONIGHT AND FRIDAY...LIFT ASSOCIATED WITH THE
MEANDERING UPPER LOW WILL WEAKEN AS WILL INSTABILITY. SIGNIFICANT
RAINFALL WILL BE POSSIBLE TONIGHT WITH A TREND TOWARD LOWER RAIN
CHANCES WITH TIME. BY THE TIME WE GET TO FRIDAY NIGHT...MOST RAIN
CHANCES WILL HAVE ENDED. TEMPERATURES WILL CONTINUE TO BE SEASONABLY
MILD THROUGH THE NEAR TERM...AND DIURNAL RANGES WILL BE A LITTLE LESS
THAN NORMAL DUE TO THE CONSIDERABLE CLOUDINESS/PRECIP. /EC/

SATURDAY THROUGH WEDNESDAY...

WE WILL HAVE AN INTERESTING UPPER PATTERN AS WE START WITH A REX
BLOCK OVER THE EASTERN CONUS...WHICH WILL TRANSITION TO A HIGHER
LATITUDE OMEGA BLOCK EARLY NEXT WEEK. THIS WILL KEEP A SLOW MOVING
UPPER TROUGH OVER THE WESTERN CONUS AT BAY. WITH THIS PATTERN STILL
LOOKING AT A MOSTLY DRY CONDITIONS OVER THE ARKLAMISS FOR THE
WEEKEND INTO EARLY NEXT WEEK.

AS THE REX BLOCK PATTERN TRANSITIONS INTO AN OMEGA BLOCK THIS
WEEKEND...THE UPPER LEVEL RIDGE WILL GENERALLY BECOME FIXED ALONG
THE MS RIVER VALLEY. HIGHER HEIGHTS AND SUBSIDENCE ASSOCIATED WITH
THIS RIDGE POSITION SHOULD ENSURE MOSTLY DRY AND CONTINUED MILD DAYS
AND COOL NIGHTS FOR THE ARKLAMISS GOING FROM THE WEEKEND INTO
MONDAY. KEPT ANY LOW CHANCES OF RAIN MAINLY WEST OF THE MS RIVER FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT. AS WE MOVE INTO THE MIDDLE OF THE
WORK WEEK THE PATTERN WILL TRANSITION AS THE UPPER TROUGH WILL BE
SQUEEZED OUT BY TWO BLOCKING RIDGES ON EITHER SIDE OF THE FEATURE.
THIS WILL BECOME AN HIGH OVER LOW BLOCK OVER THE WESTERN HALF OF THE
CONUS. THERE WILL BE AN ACTIVE SOUTHERN STREAM TO THE SOUTH WITH A
SERIES OF DISTURBANCES PUSHING THROUGH. THE ECMWF AND GFS BOTH BRING
A DISTURBANCE INTO THE REGION FOR TUESDAY INTO WEDNESDAY. OUR RAIN
CHANCES WILL CONTINUE INTO THE WEEKEND AS A SERIES OF DISTURBANCES
CONTINUE TO MOVE INTO THE SOUTHERN STREAM. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  58  67  56 /  72  63  46  15
MERIDIAN      72  56  64  54 /  71  63  53  20
VICKSBURG     72  59  71  57 /  63  57  39  11
HATTIESBURG   72  59  69  57 /  76  60  38  20
NATCHEZ       72  60  72  58 /  61  49  39  13
GREENVILLE    71  58  70  55 /  55  52  20  13
GREENWOOD     70  57  68  55 /  55  58  29  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 14, 8:57 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
957 AM CDT THU APR 14 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
957 AM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH THIS AFTERNOON. HAIL TO THE SIZE OF QUARTERS...ALONG WITH
SOME DAMAGING WIND GUSTS...WILL BE POSSIBLE WITH THESE STORMS.
THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY AS
WE PROGRESS INTO THE EVENING HOURS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Apr 14, 9:00 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU APR 14 2016

LAZ023-141530-
FRANKLIN LA-
1000 AM CDT THU APR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN PARISH
UNTIL 1030 AM CDT...

AT 1000 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER CROWVILLE...OR NEAR WINNSBORO...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CROWVILLE AROUND 1005 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3234 9148 3232 9147 3232 9150 3229 9150
      3230 9153 3225 9152 3226 9155 3225 9156
      3223 9154 3224 9151 3221 9155 3220 9149
      3216 9149 3214 9151 3213 9150 3212 9168
      3229 9171
TIME...MOT...LOC 1500Z 257DEG 20KT 3220 9162

19
Special weather statement, Apr 14, 9:20 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1020 AM CDT THU APR 14 2016

LAZ023-025-141545-
TENSAS LA-FRANKLIN LA-
1020 AM CDT THU APR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FRANKLIN AND
NORTHERN TENSAS PARISHES UNTIL 1045 AM CDT...

AT 1020 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER NEWLIGHT...OR 15 MILES EAST OF WINNSBORO...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEWLIGHT AROUND 1025 AM CDT.
  NEWELLTON AND SOMERSET AROUND 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3215 9154 3221 9136 3220 9132 3223 9127
      3221 9124 3224 9120 3225 9113 3221 9112
      3220 9116 3214 9117 3212 9112 3213 9107
      3212 9103 3210 9104 3207 9108 3207 9112
      3208 9115 3206 9116 3202 9154
TIME...MOT...LOC 1520Z 250DEG 18KT 3208 9147

19
Special weather statement, Apr 14, 9:30 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT THU APR 14 2016

LAZ009-016-141615-
EAST CARROLL LA-MADISON LA-
1030 AM CDT THU APR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT MADISON AND SOUTHERN EAST
CARROLL PARISHES UNTIL 1115 AM CDT...

AT 1030 AM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR WARDEN TO TENDAL TO 6 MILES SOUTH OF
WAVERLY TO 7 MILES NORTH OF NEWLIGHT. MOVEMENT WAS EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  TENDAL AROUND 1035 AM CDT.
  TALLULAH AROUND 1100 AM CDT.
  MANSFORD AND AFTON AROUND 1105 AM CDT.
  SONDHEIMER AROUND 1110 AM CDT.
  OMEGA AROUND 1115 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUND AND RICHMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3236 9145 3251 9148 3257 9144 3260 9106
      3255 9108 3249 9099 3249 9104 3255 9109
      3248 9112 3244 9105 3245 9098 3236 9100
      3234 9093 3229 9098 3219 9100 3224 9103
      3221 9112 3225 9113 3221 9124 3220 9149
TIME...MOT...LOC 1530Z 270DEG 20KT 3256 9146 3246 9137 3235 9139 3221
9144

19
Local storm report, Apr 14, 10:09 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1109 AM CDT THU APR 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             WNW NEWELLTON           32.07N 91.24W
04/14/2016  E1.00 INCH       TENSAS             LA   PUBLIC

            FELL AT THE TENSAS STATE BANK.

&&

JCULIN
Local storm report, Apr 14, 11:44 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1244 PM CDT THU APR 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             1 NE NEWELLTON          32.08N 91.23W
04/14/2016  E1.25 INCH       TENSAS             LA   PUBLIC

            FELL ALONG HILLCREST DRIVE. PICTURE AND REPORT RELAYED
            VIA SOCIAL MEDIA.

&&

JCULIN
Special weather statement, Apr 14, 12:24 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
124 PM CDT THU APR 14 2016

MSZ049-055-141930-
SIMPSON MS-RANKIN MS-
124 PM CDT THU APR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANKIN AND NORTHERN
SIMPSON COUNTIES UNTIL 230 PM CDT...

AT 123 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER WHITES...OR NEAR BYRAM...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FLORENCE AROUND 135 PM CDT.
  MONTEREY AROUND 145 PM CDT.
  STAR AROUND 150 PM CDT.
  PINEY WOODS AROUND 155 PM CDT.
  CATO AROUND 210 PM CDT.
  JOHNS AROUND 220 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRAXTON...PUCKETT AND
D'LO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3196 9020 3199 9021 3201 9023 3202 9022
      3203 9025 3204 9023 3209 9023 3209 9025
      3210 9024 3211 9025 3212 9024 3215 9024
      3215 9025 3218 9024 3219 9020 3220 9018
      3221 9019 3222 8973 3196 8972
TIME...MOT...LOC 1823Z 268DEG 21KT 3211 9021

19

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hinds

When
April 14, 12:24 PM CST
Where
Hinds County, Terry
Measured
1 in hail
Reported by
Public
Coordinates
32.100, -90.300

Hail, Rankin

When
April 14, 12:51 PM CST
Where
Rankin County, 2.76 mi NNE of Whites
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.119, -90.189

Dime to quarter sized hail fell along White Street just south of Florence.

Hail, Rankin

When
April 14, 1:55 PM CST
Where
Rankin County, 0.69 mi N of Puckett
Measured
1 in hail
Reported by
Public
Coordinates
32.090, -89.780

Hail, Smith

When
April 14, 2:09 PM CST
Where
Smith County, 0.59 mi W of Gunn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.070, -89.690

Hail, Lincoln

When
April 14, 2:10 PM CST to 2:41 PM CST
Where
Lincoln County, 3.41 mi WSW of Brookhaven to 1.93 mi SSE of Fair Oaks Spgs
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.554, -90.499

A swath of hail occurred across central Lincoln County. Golf ball sized hail fell at the intersection of Highways 84 and 51 just south-southwest of Brookhaven. Ping pong sized hail fell just east of the I-55 and Highway 84 intersection south-southeast of Brookhaven. Hail accumulated on the ground in this area as well.

Thunderstorm Wind, Lawrence

When
April 14, 3:15 PM CST
Where
Lawrence County, 0.59 mi W of Topeka
Measured
54 kt (62 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.420, -90.190

Several trees were blown down or uprooted, along with a few power lines downed along the south side of Topeka.

Hail, Lawrence

When
April 14, 3:15 PM CST to 3:24 PM CST
Where
Lawrence County, 0.59 mi W of Topeka to Divide
Measured
1 in hail
Reported by
Public
Coordinates
31.420, -90.190

A swath of hail fell, which was mainly quarter size.

Flash Flood, Lowndes

When
April 14, 3:30 PM CST to 7:45 PM CST
Where
Lowndes County, 1.38 mi S of New Hope to 1.48 mi S of New Hope
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.450, -88.320

Street flooding occurred in New Hope.

Hail, Jones

When
April 14, 3:40 PM CST to 3:43 PM CST
Where
Jones County, 1.5 mi SSE of (Pib)pine Belt Rgnl to Moselle
Measured
1 in hail
Reported by
Public
Coordinates
31.450, -89.320

Penny to quarter sized hail occurred in a swath from near WDAM-TV studios in Eastabuchie to Moselle.

Flash Flood, Jones

When
April 14, 4:07 PM CST to 7:15 PM CST
Where
Jones County, Moselle to 0.72 mi ENE of Moselle
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.500, -89.280

Flooding occurred at Sellers and Moselle roads.

Thunderstorm Wind, Jones

When
April 14, 4:10 PM CST
Where
Jones County, 0.59 mi W of Ellisville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.600, -89.210

Scattered trees and power lines were blown down across the county.

Hail, Jones

When
April 14, 4:20 PM CST
Where
Jones County, 0.69 mi N of Sandersville
Measured
1 in hail
Reported by
Public
Coordinates
31.790, -89.030

Flash Flood, Jones

When
April 14, 5:15 PM CST to 7:15 PM CST
Where
Jones County, 0.91 mi SW of Laurel to 1.02 mi SE of Laurel
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Multiple streets were flooded in and around Laurel.

Flash Flood, Forrest

When
April 14, 7:25 PM CST to 9:15 PM CST
Where
Forrest County, 1.06 mi ESE of Riverside to 1.39 mi SW of Hattiesburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.342, -89.315

Flash flooding occurred across the city with numerous streets under water. Gordons Creek flooded across 21st Avenue and Adeline Street. Yards and parking lots were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622545, 622546, 622547, 622548, 622557, 622549, 622550, 622618, 622558, 622559, 622560, 622555, 622617, 622561.